Alert archive / North Carolina / Flash Flood Warnings in 2019
Flash Flood Warning 7, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 8, 2019, 11:16 AM EDT for Franklin County, Wake County, North Carolina. It was in force for 4 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2019, 11:16 AM EDT (15:16 UTC)
- Expired
- Jun 8, 2019, 3:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 41 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 11:24 AM EDT | FLASH FLOOD | Youngsville, NC | MULTIPLE ROAD CLOSURES REPORTED IN YOUNGSVILLE, NC. |
| Jun 8, 11:25 AM EDT | FLASH FLOOD | Franklinton, NC | MULTIPLE ROAD CLOSURES IN THE TOWN OF FRANKLINTON, NC. |
| Jun 8, 12:53 PM EDT | FLASH FLOOD | 3 Ene Rolesville, NC | ROAD CLOSURE REPORTED AT OSCAR BARHAM RD AT ZEBULON RD. |
| Jun 8, 12:55 PM EDT | FLASH FLOOD | 2 Wnw Rolesville, NC | ROAD CLOSURE REPORTED ON ROGERS ROAD. |
| Jun 8, 1:45 PM EDT | FLASH FLOOD | 3 Ese Rolesville, NC | SOCIAL MEDIA PICTURES REPORTED ROADWAY COLLAPSED ON MITCHELL MILL ROAD IN ZEBULON, NC. |
| Jun 8, 2:10 PM EDT | FLASH FLOOD | 3 E Rolesville, NC | 7.30 INCHES FELL WITHIN 4 HOURS. FARM DAM OVER WASHED FIRST TIME EVER. FOOTBRIDGE OVER SPILL WAY WASHED AWAY. |
| Jun 8, 2:20 PM EDT | HEAVY RAIN 4.63 | 5 Ssw Rolesville, NC | SKYWARN SPOTTER REPORTED 4.63 INCHES OF RAIN BETWEEN THE TIMES OF 12:30PM-2:20PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
971 WGUS52 KRAH 081516 FFWRAH NCC069-183-081745- /O.NEW.KRAH.FF.W.0007.190608T1516Z-190608T1745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Raleigh NC 1116 AM EDT Sat Jun 8 2019 The National Weather Service in Raleigh has issued a * Flash Flood Warning for... Northeastern Wake County in central North Carolina... Central Franklin County in central North Carolina... * Until 145 PM EDT * At 1115 AM EDT, Doppler radar indicated slow moving thunderstorms producing flooding across the warned area. As much as two to three inches of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Louisburg, Franklinton, Bunn, Rolesville, Youngsville and Pilot. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from the heavy rain will cause flash flooding of creeks and streams, roads, low lying and poor drainage areas. Do not drive your vehicle into areas where water covers the road. Many roads and intersections in the area will quickly flood. When encountering flooded roads, turn around, don't drown. && LAT...LON 3609 7815 3584 7829 3587 7852 3615 7845 $$ GIH
3 follow-up statements
544 WGUS72 KRAH 081611 FFSRAH Flash Flood Statement National Weather Service Raleigh NC 1211 PM EDT Sat Jun 8 2019 NCC069-183-081745- /O.CON.KRAH.FF.W.0007.000000T0000Z-190608T1745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wake NC-Franklin NC- 1211 PM EDT Sat Jun 8 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR NORTHEASTERN WAKE AND CENTRAL FRANKLIN COUNTIES... At 1206 PM EDT, Doppler radar indicated nearly stationary thunderstorms producing heavy rain across the warned area. Two to four inches of rain has already fallen in this area since 1100 AM. Flash flooding is likely occurring. Road closures due to high water have been reported in Franklinton and Youngsville, and roads are likely water covered in areas in and just east of Rolesville. Some locations that will experience flooding include... Louisburg, Franklinton, Bunn, Rolesville, Youngsville and Pilot. Additional rainfall amounts of at least one to two inches are possible in the warned area through 145 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Your life may be at risk if you attempt to drive into areas where water covers the road. Excessive runoff from the heavy rain will cause flash flooding of creeks and streams, roads, low lying and poor drainage areas. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3609 7815 3584 7829 3587 7852 3615 7845 $$ GIH
778 WGUS52 KRAH 081726 FFWRAH NCC069-183-081945- /O.EXT.KRAH.FF.W.0007.000000T0000Z-190608T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Raleigh NC 126 PM EDT Sat Jun 8 2019 The National Weather Service in Raleigh has extended the * Flash Flood Warning for... Northeastern Wake County in central North Carolina... Central Franklin County in central North Carolina... * Until 345 PM EDT * At 123 PM EDT, Doppler radar indicated nearly stationary thunderstorms producing heavy rain across the warned area. Three to five inches of rain has already fallen in this area since 1100 AM. Flash flooding is occurring. Road closures due to high water have been reported in Franklinton and Youngsville, and roads are water-covered around and just east of Rolesville. * Some locations that will experience flooding include... Louisburg, Franklinton, Bunn, Rolesville, Youngsville and Pilot. Additional rainfall amounts of one to three inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Your life may be at risk if you attempt to drive into areas where water covers the road. Excessive runoff from the heavy rain will cause flash flooding of creeks and streams, roads, low lying and poor drainage areas. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3609 7815 3584 7829 3587 7852 3615 7845 $$ GIH
817 WGUS72 KRAH 081941 FFSRAH Flash Flood Statement National Weather Service Raleigh NC 341 PM EDT Sat Jun 8 2019 NCC069-183-081950- /O.EXP.KRAH.FF.W.0007.000000T0000Z-190608T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wake NC-Franklin NC- 341 PM EDT Sat Jun 8 2019 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN WAKE AND CENTRAL FRANKLIN COUNTIES WILL EXPIRE AT 345 PM EDT... The heavy rain has ended, and the flash flood warning will be allowed to expire. However, water may still be covering the roads in some locations, and creeks will continue to run high for several more hours. Please continue to heed any remaining road closures. LAT...LON 3609 7815 3584 7829 3587 7852 3615 7845 $$ GIH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 10:56 AM EDT, 20 minutes earlier.
Area forecast discussion, Jun 8, 10:56 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1056 AM EDT Sat Jun 8 2019 .SYNOPSIS... A stalled sfc front draped west-to-east across the Carolinas will interact with a very moist and slightly unstable atmosphere to support periods of showers and thunderstorms with heavy rain through early next week. The potential for multiple days of moderate to heavy rainfall will result in an increased threat for flash flooding. && .NEAR TERM /THROUGH TONIGHT/... As of 1100 AM Saturday... A surface frontal zone remains over the Triad this morning where we had a significant amount of rainfall overnight, as much as 3-6 inches in most areas. Rapid water rises on small creeks and streams in this area have led to ongoing water rescues in some locations due to motorists driving into flooded areas. TURN AROUND, DONT DROWN! Still have a flash flood watch in effect until noon and will be extending that through Sunday evening. Expect some relief this afternoon as central NC will be between waves but afternoon heating and instability will still lead to another round of afternoon showers and thunderstorms. These may weaken as they move northward as areas in the Triad and along the I-40 corridor will remain fairly stable due to cooler temperatures and more cloud cover. Later this afternoon the southwestern Piedmont may become the most convectively active area and as such will include these counties in the flood watch. Later this evening another wave moving through GA and SC will approach from the southwest kicking off another round of heavier showers and thunderstorms. Temperatures today will range from the upper 70s in the NW Piedmont to mid 80s across the south. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 410 AM Saturday... Unsettled weather pattern will continue Sunday into Monday as an area of low pressure over the TN Valley drifts slowly east through the period. This system will maintain a moist SW flow over the Carolinas. At the surface, a stalled boundary west-to-east across the Carolinas will lift nwd and into southern Virginia Sunday night. This should place central NC solidly in the warm sector on Monday. This set-up will support periods of showers and thunderstorms, primarily across the Piedmont Sunday, and areawide Sunday night into Monday. With precipitable water values hovering around 2 inches, the showers/storms will be efficient rain produces. In addition, the steering flow not all that strong, averaging 20kts or less. The slow movement of the showers and storms will likely lead to episodes of flash flooding, primarily across the Piedmont. Based on what occurs today and tonight, additional flash flood watches may be needed. The extensive cloud cover and periods of showers/storms will keep temperatures below normal, averaging 2 to 5 degrees below normal, coolest across the NW Piedmont. Overnight temperatures within a degree or two of 70. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 410 AM Saturday... Forecast confidence wavers Tuesday and beyond, though does appear that the threat for heavy rain will taper off toward the end of the work week. A s/w in the northern stream will propel a sfc cold front toward central NC Tuesday. This front will likely be accompanied by scattered showers and t-storms, especially along and east of highway 1 as the front will be passing during the most unstable part of the day. Will note though that the best upper level support passes to our north. While cool high pressure will nose swd into our region Wednesday behind the exiting front that is projected to stall to our south, an upper disturbance will lift newd across the SE U.S. This system will likely trigger an overrunning event, leading to areas of showers and isolated thunderstorms Wednesday into Wednesday night across central NC. The extensive cloud cover, showers, and a NE flow at the sfc will result in abnormally cool day, especially across the northern Piedmont. Temperatures across the NW Piedmont may not climb out of the 60s. The system will lift nwd away from central NC Thursday, dragging a sfc front across the region Thu night into early Friday. This should initiate an improving weather pattern with a drier, more stable air mass settling across the region. Temperatures through the period will continue to average a few degrees below normal for mid-June. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... As of 750 AM Saturday... The slow moving closed low/upper trough over the TN Valley will continue to funnel anomalously moist air over the area through early/middle part of next week. Weak s/w impulses within this incredibly moist airmass and lifting atop a stalled frontal zone will support periods of heavy rain showers and thunderstorms through the period with thunderstorms maximized during peak heating. Widespread LIFR-MVFR ceilings across the area this morning will gradual lift to IFR and possibly MVFR at INT, GSO and RDU; and possibly low-end VFR at FAY and RWI during the afternoon. After nightfall, ceilings area-wide are expected to lower to LIFR to IFR with intermittent showers largely confined to the TRIAD terminals. Outlook: An unsettled pattern will persist across the Carolinas through early-mid next week, as a frontal zone wavers over the region and is overrun by deep moisture and lift downstream of a slowly-approaching mid to upr-lvl /trough. Widespread IFR-MVFR conditions will result during the overnight-early morning hours, transitioning through early afternoon to MVFR or VFR ones, with continued showers and storms that will be maximized with diurnal heating each day. && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until noon EDT today for NCZ021-022-038-039. && SYNOPSIS...WSS/CBL NEAR TERM...Ellis SHORT TERM...WSS LONG TERM...WSS AVIATION...CBL/MWS
Hazardous weather outlook, Jun 8, 5:05 AM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 505 AM EDT Sat Jun 8 2019 NCZ021-022-038-039-090915- Forsyth-Guilford-Davidson-Randolph- 505 AM EDT Sat Jun 8 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A slow-moving upper level system interacting with a stationary frontal zone across the region will bring wet and unsettled weather through early next week. The potential for multiple days of moderate to heavy rainfall will result in an increased threat for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ009>011-026>028-042-043-077-078-085-086-088-089-090915- Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Johnston-Wilson-Harnett- Wayne-Scotland-Hoke-Cumberland-Sampson- 505 AM EDT Sat Jun 8 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Locally heavy rain and thunderstorms may lead to some minor flooding of low-lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A slow-moving upper level system interacting with a stationary frontal zone across the region will bring wet and unsettled weather through early next week. The potential for multiple days of moderate to heavy rainfall will result in an increased threat for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-008-023>025-040-041-073>076-083-084-090915- Person-Granville-Alamance-Orange-Durham-Chatham-Wake-Stanly- Montgomery-Moore-Lee-Anson-Richmond- 505 AM EDT Sat Jun 8 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Periods of heavy rain and thunderstorms may lead to some flashing flooding, particularly in urban or poor drainage areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A slow-moving upper level system interacting with a stationary frontal zone across the region will bring wet and unsettled weather through early next week. The potential for multiple days of moderate to heavy rainfall will result in an increased threat for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 8, 8:14 AM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
814 AM EDT SAT JUN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM FLASH FLOOD 3 ENE GREENSBORO 36.10N 79.78W
06/08/2019 GUILFORD NC OTHER FEDERAL
NORTH BUFFALO CREEK AT CHURCH STREET
EXCEEDED THE FLOOD STAGE OF 14 FT AT 1:15
AM.
0105 AM FLASH FLOOD 2 ENE GREENSBORO 36.09N 79.79W
06/08/2019 GUILFORD NC 911 CALL CENTER
LATHAM ROAD CLOSED IN TWO SECTIONS DUE TO
FLOODING; BETWEEN W. WENDOVER AVE. AND
NORTHWOOD STREET, AND BETWEEN NOTTINGHAM
ROAD AND WOODLAND DRIVE.
1230 AM FLASH FLOOD 1 E GREENSBORO 36.08N 79.81W
06/08/2019 GUILFORD NC OTHER FEDERAL
NORTH BUFFALO CREEK AT WESTOVER TERRACE
EXCEEDED FLOOD STAGE OF 10 FT PER GAGE
READING.
1215 AM FLASH FLOOD 2 SSE JAMESTOWN 35.97N 79.92W
06/08/2019 GUILFORD NC 911 CALL CENTER
VEHICLE STALLED IN FLOOD WATERS.
1210 AM FLASH FLOOD 3 NW ARCHDALE 35.94N 79.99W
06/08/2019 GUILFORD NC 911 CALL CENTER
4 TO 5 VEHICLES SWEPT OFF THE ROAD.
ADDITIONALLY, WATER RESCUES OCURING
SOUTH-SIDE OF HIGH POINT.
1200 AM FLASH FLOOD 2 N ARCHDALE 35.93N 79.96W
06/08/2019 GUILFORD NC 911 CALL CENTER
WATER RESCUES UNDERWAY.
1120 PM FLASH FLOOD 3 SE ARCHDALE 35.87N 79.93W
06/07/2019 RANDOLPH NC EMERGENCY MNGR
OLD GLENOLA RD BETWEEN TOBACCO RD AND
ARCHDALE RD IS COMPLETELY BLOCKED DUE TO THE
ROAD BEING UNDER WATER.
1104 PM FLASH FLOOD 4 SSE GREENSBORO 36.03N 79.80W
06/07/2019 GUILFORD NC OTHER FEDERAL
RYAN CREEK AT US-220 IN GREENSBORO HAS
EXCEEDED FLOOD STAGE.
&&Local storm report, Jun 8, 10:42 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1042 AM EDT SAT JUN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM FLASH FLOOD 5 NE MCLEANSVILLE 36.16N 79.60W
06/08/2019 GUILFORD NC EMERGENCY MNGR
GUILFORD COUNTY EM REPORTED WATER RESCUE
ONGOING.
&&
CCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 9:31 PM EDT | Flash Flood Watch | RAH | Anson, Davidson, Forsyth, Guilford, Montgomery, Randolph and 1 more | 45 hr |
| Jun 7, 10:07 PM EDT | Areal Flood Advisory | RAH | Davidson, Guilford, Randolph | 3 hr |
| Jun 7, 10:41 PM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 4 hr |
| Jun 8, 2:46 AM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 89 min |
| Jun 8, 5:17 AM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford, Randolph | 3 hr |
| Jun 8, 7:17 AM EDT | Areal Flood Warning | RAH | Davidson | 6 hr |
| Jun 8, 8:41 AM EDT | Areal Flood Advisory | RAH | Durham, Franklin, Granville, Vance, Wake | 2 hr |
| Jun 8, 8:57 AM EDT | Areal Flood Advisory | RAH | Wayne | 2 hr |
| Jun 8, 10:45 AM EDT | Areal Flood Advisory | RAH | Guilford | 3 hr |
| Jun 8, 10:52 AM EDT | Areal Flood Advisory | RAH | Franklin, Vance, Wake, Warren | 113 min |
| Jun 8, 1:44 PM EDT | Areal Flood Advisory | RAH | Forsyth | 3 hr |
| Jun 8, 2:06 PM EDT | Areal Flood Advisory | RAH | Wake | 98 min |
| Jun 8, 2:32 PM EDT | Areal Flood Advisory | RAH | Cumberland, Hoke, Moore | 3 hr |
| Jun 8, 4:08 PM EDT | Special Weather Statement | RAH | Moore | 52 min |
| Jun 8, 4:30 PM EDT | Special Weather Statement | RAH | Sampson | 60 min |
| Jun 8, 5:02 PM EDT | Special Weather Statement | RAH | Cumberland | 58 min |
| Jun 8, 5:33 PM EDT | Flash Flood Warning | RAH | Cumberland | 75 min |
| Jun 8, 5:59 PM EDT | Special Weather Statement | RAH | Lee | 61 min |
Nearby
Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.